Warfarin reducing agents, antidepressant and non-steroidal anti-inflammatory agents may

Warfarin is a Vitamin K
antagonist that is taken orally as an anticoagulant that is used to delay blood
clotting process1, 2.
Warfarin delay the blood-clotting process by inhibiting the synthesis of
clotting factors II, VII, IX and X as well as regulatory proteins C and S2.
Additionally, Warfarin also reduces the production of Vitamin K in the body to
slow up blood-coagulation process1. Warfarin is prescribed
to patients who are at risk of forming blood clots and indicated for prevention
of stroke for elderly patients with atrial fibrillation, treatment of venous
thrombosis, treatment of pulmonary embolism, prophylaxis of venous thrombosis,
prevention of systemic embolism, systemic recurrent emboli and for patients
with heart valves replacement1, 2. Warfarin is known to have low
therapeutic window and require dose adjustment and fine monitoring to ensure the
Internationalised Normalised Ration (INR) range is within the target to ensure
safe and effective use besides preventing bleeding complications and formation
of blood clots2, 3, 7. Furthermore, Warfarin has been associated
with numerous drug-drug interactions and drug-food interactions1-3.  Foods that contain high amount of Vitamin K
such as green leafy vegetables, liver and broccoli are known to reduce the
efficacy of warfarin3. Other than that, herbal preparations can
increase or decrease the anticoagulant effect of warfarin3. Other
than that, various over the counter and prescription medications such as
antibiotics, stomach acid reducing agents, antidepressant and non-steroidal
anti-inflammatory agents may interact with warfarin1, 3. Studies
conducted in foreign countries such as Nepal and Hong Kong and a local study
done in Pulau Pinang has shown that the majority of the study population have
poor knowledge on warfarin4-6. Knowledge in warfarin is associated
is linked with therapeutic INR value as a study in Qatar shows that patients
who received warfarin education tend to have therapeutic INR level if compared
with patients who did not receive any warfarin education7.